1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Bad side effects from Glucophage SR

Discussion in 'Metformin/Biguanides' started by Hpetal, Jul 21, 2016.

  1. Hpetal

    Hpetal Type 2 · Well-Known Member

    Messages:
    114
    Likes Received:
    226
    Trophy Points:
    83
    Good morning all,
    I have been away from the forum for awhile but just had to come back,
    I have been T2 for 6yrs now and can not tolerate metformin so was given Glucophage sr.
    Well let me tell you a little story....
    I have really bad diarrhea all the time, i take loperamide as standard( i buy cheap over counter ones) I have had tests for other stomach issues, cameras both ends! consultant says it IBS and med intolerance. I got to the stage I wouldn't plan going out for fear of not being near a loo and used pads for safety, I was always checking where nearest toilet was out in town,
    Anyway back in March I had a bad case of the flu, five weeks of it, so didn't feel like eating much so stopped meds! I know I am a bad person(slap on the hand) Da da diarrhea stopped completely, I hadn't felt so well in months, I also started Low carbing, I have lost 1 stone in weight.
    Well 3 months later I suddenly started going for a pee constantly and developed thrush, really bad itch, stupid me never associated it with my diabetes. Then I was browsing here and lightbulb moment.... my symptoms became clear my diabetes was out of control!!! I have not been to my GP about this yet but I have tested my bg and last night it was wait for it... 21.1 OMG I have never been that high! This morning down to 17.5, I feel very well but have now gone back on meds, will see how it goes over the next few days. I will be going to GP to get off any metformin drug as it is ruining my lifestyle.
     
    • Hug Hug x 2
  2. ickihun

    ickihun Type 2 · Master

    Messages:
    12,962
    Likes Received:
    18,175
    Trophy Points:
    298
    Your post is like a parallel life to mine 18months ago.

    I too stopped my metformin. Which isn't advisable without medical advice!

    I've ended up back on a better metformin, just and reducing the insulin I needed in the intrim.
    As soon as I was started on insulin I went low carb.
    Before long I could reduce my insulin needs.

    Now I'm on metformin LX and due to heat 55units of mixed insulin.
    My last hba1c was 61, previously 54 from 117.
    My aim is to get rid of insulin. Mild Lchf and walking/swimming helps.
    My recovery is a long term task so I'd say I'm half way there, but getting there.
     
    • Like Like x 2
  3. carty

    carty Type 2 · Well-Known Member

    Messages:
    3,074
    Likes Received:
    1,954
    Trophy Points:
    178
    I thought that Glucophage was a brand of Metformin ?
    CAROL
     
    • Agree Agree x 2
  4. ickihun

    ickihun Type 2 · Master

    Messages:
    12,962
    Likes Received:
    18,175
    Trophy Points:
    298
    Glucophage is metformin. Metformin has different forms. Glucophage SR is one, XL is another.
     
    • Like Like x 2
  5. Hpetal

    Hpetal Type 2 · Well-Known Member

    Messages:
    114
    Likes Received:
    226
    Trophy Points:
    83
    yep glucophage is a brand of metformin that's what gets to me, Gp said slow release is better but not in my experience. There must be an alternative surely???
     
  6. LincolnLizzie

    LincolnLizzie Type 2 · Well-Known Member

    Messages:
    136
    Likes Received:
    178
    Trophy Points:
    63
    I was on Metformin for some years, then changed to Glucophage, had chronic diahorrea and wasn't able to cope. Loperamide etc didn't help. For years they said it was IBS, even though I told them it wasn't affected by what food I was eating. Eventually they listened and I was sent to the community diabetic team where I was put on insulin about 7 months ago. What a transformation in my life. I've been able to stop taking Glicazide though low carbing and am now only on insulin and 1 X 10mg Forxiga daily. What a transformation in my life! Can thoroughly recommend the changeover if you do not tolerate Metformin or Glucophage.


    Sent from my iPad using DCUK Forum mobile app
     
    • Informative Informative x 1
  7. carty

    carty Type 2 · Well-Known Member

    Messages:
    3,074
    Likes Received:
    1,954
    Trophy Points:
    178
    I was incontinent on the regular Glucophage but OK on the SR .Sorry if too much information !
     
    • Useful Useful x 1
  8. Osidge

    Osidge Type 2 · Well-Known Member
    Retired Moderator

    Messages:
    1,278
    Likes Received:
    441
    Trophy Points:
    123
    I have been on metformin for 19 years with no side effects. Given its reported cardiac and cancer benefits, I have every intention of remaining on it.

    Regards

    Doug
     
    • Agree Agree x 1
    • Informative Informative x 1
  9. Moosepig

    Moosepig Type 2 · Well-Known Member

    Messages:
    107
    Likes Received:
    152
    Trophy Points:
    83
    it is - read the leaflet in the box, its
    it is - if you read the leaflet in the box it tells you, it's just one of the generic names ☺
     
    • Informative Informative x 1
    • Friendly Friendly x 1
  10. ickihun

    ickihun Type 2 · Master

    Messages:
    12,962
    Likes Received:
    18,175
    Trophy Points:
    298
    There was, but the US banned it because it caused heart problems and death.
    Metformin is brilliant in what it does.
    It doesn't work for everyone but it works for me and my Pcos symptoms too.
    I find it has addition benefits which makes me happier than relying on another med which causes dire problems.
    Long term use has been tried and tested too.

    I found the upset tummy settled down once my body accepted it. For the first week only.
     
    • Agree Agree x 1
  11. Moosepig

    Moosepig Type 2 · Well-Known Member

    Messages:
    107
    Likes Received:
    152
    Trophy Points:
    83
    I was on Glucophage and tolerated it well then I guess in a cost cutting exercise my gp put me on sukkarto - not as good on it and my readings are higher, but I don't see how when it's technically all metformin sr!
     
  12. googlegoss

    googlegoss Type 2 · Well-Known Member

    Messages:
    193
    Likes Received:
    71
    Trophy Points:
    68
    I started on metformin but couldnt tolerate it. Was given glucophage slow release and had relatively few problems so there are definitely differences between the brands. Doc told me several of her patients can tolerate glucophage but not the metformin.
     
  13. Hpetal

    Hpetal Type 2 · Well-Known Member

    Messages:
    114
    Likes Received:
    226
    Trophy Points:
    83
    UPDATE.... day 2 of back on glucophage sr and gliclazide and guess what? I feel like *****! steaming headache, feel sick, stomach cramps, bloated and so tired! In a really bad mood, bg is still very high...16.1. making an appointment with diabetic nurse to discuss different medication, but will stick with it. any suggestions folks? coz I seriously need some
     
  14. MikePea

    MikePea Type 2 · Well-Known Member

    Messages:
    160
    Likes Received:
    194
    Trophy Points:
    83
    Not a bad idea to read the leaflets now and again. Some times one can get quite a suprise.
    I have been on 2x500mgm of Metformin daily for over 6 months now and was beginning to thimk they were the Bees Knees.
     
    #14 MikePea, Jul 25, 2016 at 9:59 PM
    Last edited by a moderator: Jul 25, 2016
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook